Q: Pill Cutting w/Topamax
My wife has been diagnosed with numerous disorders, one being a
'conversion disorder' the most regular appearing one being HUGE anxiety
disorder. My question is about Topamax. She had been taking depakote
for a number of years, I was interested in getting her off of the depakote for
obvious reasons. The doctor she is seeing seems to be pretty good and has
her and my confidence. He has her taking 25 mg of Topamax in the morning
along with 40mg of Celexa. The nightly dose is 50 mg of Topamax.
This medication has added to it 1 mg Ativan as needed. She generally
takes 1/2 to 4 mg of Ativan daily. More often less than 2 mg than more
than 2 mg. This treatment seem to be real effective, it took a month to
get the Topamax regulated, or in her system properly. Never the less, it
all seemed to work really well for about two months. NOW, for the rest of
She is a 100% disabled active duty veteran (mental as previously described).
We went to the VA hospital and had her doctor there change her medications
to the above listed ones. The only oddity was they could only provide the
Topamax in 100 mg dosages. I said no problem, I could divide them into
fourth's. Her medication came and I cut them all into 1/4's. There
is bigger and littler 1/4's, I picked all the ones that fit into a general 1/4
size and put them back into the bottle for her use. Now here is the
problem, it appears that since she came off of the 25 mg tablets and started the
split up 100 mg pieces, the whole regiment has went south on us. Did we
screw it up when I cut it up? Her anxiety level has just been very
radically high starting about a day or two after she stopped the 25 mg tablets
and started taking the 1/4 100 mg tablets.
I went and got her 25 mg tablets tonight and have started her on these now.
It is too early to tell, certainly it will take a day or two.
The Topamax paperwork says do not chew. Any ideas?
Thanks so much
Dear Bill --
Please write me if the
25mg pill solves the problem and gets you back to where you were, as that would
indicate that cutting them really is a problem. I have my patients cutting
these all the time and haven't sensed a problem, but I have all sorts of
problems with Topiramate anyway, so maybe that could be part of it (I doubt it,
but your "experiment" would certainly give me valuable info' on
Usually I'd be looking at the Celexa as a
destabilizing agent that took a regimen that was working and made it "stop
working" -- could be you're seeing cycling induced by the
antidepressant. Ask her doc' about that. If it could be, you'd want
to very slowly taper the Celexa, like over 4 months by the smallest (more
pill cutting, at least into halves to make 10 mg steps) increments
practical. Make sure her doc' is on board with this idea though, don't
just do it on my advice (though I recognize the symptoms, I can't say I know
enough to make that call). Thanks for writing, particularly if you
see clear recovery.
Published November, 2001